Alert archive / North Dakota / Tornado Warnings in 2013
Tornado Warning 8, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 11, 2013, 5:52 PM MDT for Billings County, Stark County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2013, 5:52 PM MDT (23:52 UTC)
- Expired
- Jul 11, 2013, 6:15 PM MDT
- In force
- 23 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Billings County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 189 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 3:50 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.9 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 592 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 2456 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
370
WFUS53 KBIS 112352
TORBIS
NDC007-089-120015-
/O.NEW.KBIS.TO.W.0008.130711T2352Z-130712T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM MDT THU JUL 11 2013
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
NORTHWESTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 615 PM MDT
* AT 550 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR FRYBURG...OR 27 MILES WEST OF DICKINSON...
.AND MOVING NORTHEAST AT 50 MPH.
HAZARD...TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
LIKELY.
* LOCATIONS IMPACTED INCLUDE...
FRYBURG...BELFIELD AND SOUTH HEART.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4710 10316 4681 10288 4673 10344 4688 10353
TIME...MOT...LOC 2352Z 246DEG 42KT 4685 10332
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
AYD/KING2 follow-up statements
633
WWUS53 KBIS 120006
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT THU JUL 11 2013
NDC007-089-120015-
/O.CON.KBIS.TO.W.0008.000000T0000Z-130712T0015Z/
BILLINGS ND-STARK ND-
606 PM MDT THU JUL 11 2013
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN STARK AND
EAST CENTRAL BILLINGS COUNTIES UNTIL 615 PM MDT...
AT 604 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 7 MILES SOUTH OF BELFIELD...OR 21 MILES WEST OF
DICKINSON...MOVING EAST AT 35 MPH.
HAZARD...TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL
BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.
LOCATIONS IMPACTED INCLUDE...
SOUTH HEART.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4688 10331 4703 10311 4681 10288 4676 10325
TIME...MOT...LOC 0006Z 261DEG 29KT 4678 10319
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
AYD/KING841 WWUS53 KBIS 120013 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 713 PM CDT THU JUL 11 2013 NDC007-089-120022- /O.EXP.KBIS.TO.W.0008.000000T0000Z-130712T0015Z/ BILLINGS ND-STARK ND- 613 PM MDT THU JUL 11 2013 ...THE TORNADO WARNING FOR NORTHWESTERN STARK AND EAST CENTRAL BILLINGS COUNTIES WILL EXPIRE AT 715 PM CDT/615 PM MDT/... THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA. LAT...LON 4688 10331 4703 10311 4681 10288 4676 10325 TIME...MOT...LOC 0012Z 259DEG 27KT 4685 10316 $$ AYD/KING
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 11, 5:41 PM MDT, 11 minutes earlier.
Area forecast discussion, Jul 11, 5:41 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 641 PM CDT THU JUL 11 2013 .UPDATE... ISSUED AT 637 PM CDT THU JUL 11 2013 FOCUSED ON THE LINE OF STORMS FROM WATFORD CITY SOUTH TO AMIDON. RAISED THE POPS TO LIKLY FROM DICKINSON NORTHEAST TO MINOT THROUGH 04Z/11 PM CDT. SLIGHT CHANCE THUNDERSTORMS KBIS-KMOT EAST AFTER 03Z/10 PM CDT. UPDATE ISSUED AT 510 PM CDT THU JUL 11 2013 THIS UPDATE FOR SEVERE THUNDERSTORM WATCH 410. LINE OF THUNDERSTORMS ACROSS SOUTHEAST MONTANA WILL MOVE INTO WEST CENTRAL AND SOUTHWEST NORTH DAKOTA BY 5 PM MDT. PRIMARY THREAT EARLY TUES EVENING WILL BE LARGE HAIL AND STRONG WINDS. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 344 PM CDT THU JUL 11 2013 THE MAIN FORECAST CONCERN IN THE SHORT TERM PERIOD IS SEVERE WEATHER POTENTIAL THROUGH TONIGHT...AND AGAIN FRIDAY AFTERNOON ACROSS THE EAST. STORMS HAVE ALREADY FIRED ACROSS EASTERN MONTANA PER THE 12Z WRF. THE CAP HAS ALREADY BROKEN THERE...WITH A STRONGER CAP LOCATED ACROSS WESTERN NORTH DAKOTA. DESPITE THAT...AM THINKING THE INFLUENCE OF THE SHORTWAVE APPROACHING FROM THE WEST WILL ENABLE STORMS TO PROGRESS INTO WESTERN NORTH DAKOTA OVER THE NEXT FEW HOURS. WITH 50 KTS OF DEEP LAYER SHEAR...MID LEVEL LAPSE RATES AROUND 9C...AND MU CAPES OF 2-4K J/KG...THINKING VERY LARGE HAIL WILL BE A THREAT...INITIALLY WITH SURFACE BASED STORMS...THEN WITH MORE ELEVATED CONVECTION OVERNIGHT. DEWPOINTS ARE ALSO RUNNING IN THE UPPER 60S/LOWER 70S...CREATING CONCERN FOR PRECIP-LOADED STORMS WITH ISOLATED DOWNBURST WINDS. SOME QUESTION AS TO HOW FAR EAST THE SEVERE WEATHER THREAT WILL PERSIST TONIGHT. THE FRONT WILL HANG UP ACROSS THE EAST FRIDAY AFTERNOON WITH ADDITIONAL ISOLATED SEVERE POSSIBLE BY LATE AFTERNOON. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 344 PM CDT THU JUL 11 2013 THE HIGHLIGHT OF THE EXTENDED FORECAST IS THE CONTINUATION OF THE ACTIVE WEATHER PERIOD ACROSS WESTERN AND CENTRAL NORTH DAKOTA. THE 12 UTC DETERMINISTIC SUITE IS GOOD AGREEMENT UPON QUASI-ZONAL FLOW ACROSS THE NORTHERN PLAINS ATOP A BROAD...FLAT UPPER LEVEL RIDGE ACROSS THE CENTRAL AND EASTERN CONUS. WHILE SOME DIFFERENCES IN TIMING OF INDIVIDUAL WAVES EMBEDDED WITHIN THE FAST UPPER LEVEL FLOW ARE TO BE EXPECTED AND ARE EVIDENT...A BLEND OF THE AVAILABLE GUIDANCE CAPTURES THE OVERALL ACTIVE PERIOD WELL. SPC DOES HAVE ALL OF WESTERN AND CENTRAL NORTH DAKOTA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SATURDAY. IN REGARDS TO TEMPERATURES...THE QUASI-ZONAL FLOW PATTERN SUGGESTS NEAR NORMAL TEMPERATURES IN THE 80S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 637 PM CDT THU JUL 11 2013 THE MAIN THREAT TO AVIATION THIS EVENING WILL BE THUNDERSTORMS ACROSS THE WEST. THIS WILL IMPACT KISN/KDIK BETWEEN 00Z- 03Z...FOLLOWED BY BIS-KMOT LATE THIS EVENING 03Z AND AFTER. VFR WILL BE THE RULE OUTSIDE OF THUNDERSTORMS. KJMS MAY SEE A THUNDERSTORM THREAT AFTER 06Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA LONG TERM...AYD AVIATION...WAA
Hazardous weather outlook, Jul 11, 5:50 PM MDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 650 PM CDT THU JUL 11 2013 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-122100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 650 PM CDT THU JUL 11 2013 /550 PM MDT THU JUL 11 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED IN FAR WESTERN NORTH DAKOTA DURING THE EARLY EVENING...THEN SPREAD EAST DURING THROUGH LATE EVENING AND OVERNIGHT. SOME SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE VERY LARGE HAIL AROUND GOLF BALL SIZE OR BIGGER...AND POSSIBLY ISOLATED WIND GUSTS AROUND 70 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING EAST. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA ON SATURDAY...SOME STORMS MAY BE SEVERE. THE THREAT FOR THUNDERSTORMS CONTINUES SUNDAY EVENING THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...AND AGAIN FRIDAY AND SATURDAY. RP KINNEY/AYD
In the hours before
Special weather statement, Jul 11, 3:46 PM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 446 PM CDT THU JUL 11 2013 NDZ031-032-040-043-112300- GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- INCLUDING THE CITIES OF...BEACH...MEDORA...MARMARTH...BOWMAN 346 PM MDT THU JUL 11 2013 ...STRONG TO SEVERE THUNDERSTORMS TO ENTER SOUTHWEST NORTH DAKOTA BY 430 PM MDT... STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTHEAST MONTANA THIS AFTERNOON...AND ARE EXPECTED TO CONTINUE TO MOVE EAST AND APPROACH THE NORTH DAKOTA BORDER BY 430 PM MDT FROM TROTTERS THROUGH BEACH AND MARMARTH. THOSE ACROSS SOUTHWEST NORTH DAKOTA SHOULD BE ALERT TO THE POTENTIAL FOR INCOMING STRONG TO SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL...DAMAGING WINDS AND DANGEROUS LIGHTNING. AYD
Local storm report, Jul 11, 5:00 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
600 PM CDT THU JUL 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 3 NE SKAAR 47.40N 104.00W
07/11/2013 E0.88 INCH MCKENZIE ND TRAINED SPOTTER
&&
AYDLocal storm report, Jul 11, 5:02 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
602 PM CDT THU JUL 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND GST 1 ENE BEACH 46.92N 103.98W
07/11/2013 M67 MPH GOLDEN VALLEY ND AWOS
&&
AYDLocal storm report, Jul 11, 5:09 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
609 PM CDT THU JUL 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 7 NE SKAAR 47.44N 103.94W
07/11/2013 E60 MPH MCKENZIE ND TRAINED SPOTTER
&&
AYDSpecial weather statement, Jul 11, 5:22 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 622 PM CDT THU JUL 11 2013 NDZ031>033-040-043-112330- BILLINGS ND-BOWMAN ND-GOLDEN VALLEY ND-SLOPE ND-STARK ND- 522 PM MDT THU JUL 11 2013 ...STRONG THUNDERSTORMS MOVING ACROSS WESTERN STARK...WESTERN SLOPE...SOUTHEASTERN GOLDEN VALLEY...NORTHWESTERN BOWMAN AND SOUTHERN BILLINGS COUNTIES UNTIL 530 PM MDT... AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF MEDORA TO MARMARTH...AND MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OVER 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... THREE V CROSSING... MEDORA... FRYBURG... BELFIELD... AMIDON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. AYD/KING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 4:33 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 42 min |
| Jul 11, 4:46 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 44 min |
| Jul 11, 5:25 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 50 min |
| Jul 11, 5:36 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 39 min |
| Jul 11, 5:58 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Mountrail, Williams | 47 min |
Nearby
Tornado Warnings in North Dakota, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.